Oklahoma, 2019

Damaging Winds in Oklahoma, April 18, 2019

April 18, 2019 · NWS OUN · 12 events in 7 counties and zones

A weak shortwave behind a departing trough sparked thunderstorms that produced scattered wind damage on the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak shortwave behind a departing trough sparked thunderstorms that produced scattered wind damage on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 18, 1:35 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 18, 1:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
235 PM CDT Thu Apr 18 2019

.DISCUSSION...
The main forecast impact will be chances of showers and storms early
next week.

Cooler temperatures will continue through Friday as colder air
continues to fill in behind the cold front. This will quickly
move out Saturday, being replaced by ridging and southerly flow.
This will result in some rapid warming. Temperatures will peak on
Sunday with downslope flow. Trended toward a MOS blend for
Sunday's maximum temperatures.

A shortwave is expected to move through the central plains early
Sunday, though how far south its effects will be seen is still
somewhat uncertain. The GFS maintains a more southerly track,
bringing a chance of showers and storms early in the day. However,
given the northward trend of this feature among most models, will
leave mentionable POPs out for now.

A much more substantial wave will follow Monday night into Tuesday,
bringing widespread rain chances both Tuesday and Wednesday. The
ECMWF cuts the low off early allowing rain chances to linger through
the end of the week, while the GFS moves the system through by
Thursday. Will include some low rain chances for this later
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  65  45  77 /  10   0   0   0
Hobart OK         44  67  45  80 /   0   0   0   0
Wichita Falls TX  47  68  45  81 /  10   0   0   0
Gage OK           39  70  45  85 /   0   0   0   0
Ponca City OK     44  66  42  78 /  10   0   0   0
Durant OK         47  65  44  75 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Apr 18, 3:21 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
421 PM CDT Thu Apr 18 2019

OKZ004>048-050>052-TXZ083>090-192130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
421 PM CDT Thu Apr 18 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight.

Thunderstorms...
Scattered showers and some storms will remain possible into this
evening across portions of Oklahoma and north Texas. Small hail
and gusty winds are the main concerns with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible Sunday evening through Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 18, 3:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
417 PM CDT Thu Apr 18 2019

OKZ007-012-182145-
Garfield OK-Grant OK-
417 PM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Garfield and southwestern
Grant Counties Until 445 PM CDT...

AT 412 PM CDT, a strong thunderstorm was located near Kremlin,
moving southeast at 40 MPH. Another strong storm was located just
south of Enid.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3657 9802 3665 9782 3632 9756 3622 9791
TIME...MOT...LOC 2112Z 333DEG 34KT 3654 9789

30
Special weather statement, Apr 18, 3:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
430 PM CDT Thu Apr 18 2019

OKZ007-008-013-182200-
Kay OK-Grant OK-Noble OK-
430 PM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kay...southeastern
Grant and northwestern Noble Counties Until 500 PM CDT...

AT 426 PM CDT, a strong thunderstorm was located 5 miles south of
Nardin, moving southeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3653 9714 3652 9745 3655 9746 3659 9746
      3659 9748 3678 9756 3683 9740
TIME...MOT...LOC 2126Z 335DEG 29KT 3673 9744

30
Special weather statement, Apr 18, 3:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT Thu Apr 18 2019

OKZ004>031-033>040-044-TXZ083-085-182245-
Tillman OK-Woodward OK-Oklahoma OK-Logan OK-Cleveland OK-Harper OK-
Woods OK-Beckham OK-Kay OK-McClain OK-Seminole OK-Grant OK-
Lincoln OK-Ellis OK-Major OK-Payne OK-Kiowa OK-Alfalfa OK-Dewey OK-
Greer OK-Jackson OK-Garfield OK-Cotton OK-Washita OK-Pottawatomie OK-
Stephens OK-Canadian OK-Garvin OK-Comanche OK-Blaine OK-Noble OK-
Harmon OK-Grady OK-Kingfisher OK-Roger Mills OK-Caddo OK-Custer OK-
Wilbarger TX-Hardeman TX-
447 PM CDT Thu Apr 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR all of northern, central and
western Oklahoma and parts of western north Texas Until 545 PM CDT...

AT 441 PM CDT, scattered showers and isolated thunderstorms were
moving south across the area. Some of these showers and storms will
be capable of producing wind gusts of 45 to 55 mph and pea to dime
size hail. This activity was moving southeast at 45 mph.

LAT...LON 3700 9675 3678 9675 3668 9693 3668 9706
      3659 9706 3658 9689 3651 9703 3633 9703
      3633 9692 3625 9692 3624 9682 3616 9682
      3616 9662 3544 9661 3545 9655 3544 9655
      3417 9874 3426 10000 3700 10000
TIME...MOT...LOC 2141Z 334DEG 40KT 3539 9830

30

The radar

The Norman radar (KTLX), 18 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
April 18, 4:30 PM CST
Where
Oklahoma County, Nicoma Park
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.490, -97.320

Power pole downed at NE 23RD and Draper.

Thunderstorm Wind, Oklahoma

When
April 18, 4:31 PM CST
Where
Oklahoma County, 0.69 mi S of Choctaw
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.480, -97.270

Tree downed on roadway near NE 36TH and Henney.

Thunderstorm Wind, Kiowa

When
April 18, 4:47 PM CST
Where
Kiowa County, 0.69 mi N of (Hbr)hobart Airport
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -99.050

Thunderstorm Wind, Kiowa

When
April 18, 4:50 PM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.040

Thunderstorm Wind, Murray

When
April 18, 5:45 PM CST
Where
Murray County, 3.64 mi NNE of Sulphur
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.560, -96.950

Thunderstorm Wind, Murray

When
April 18, 5:50 PM CST
Where
Murray County, 3.64 mi NNE of Sulphur
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.560, -96.950

Thunderstorm Wind, Grady

When
April 18, 6:00 PM CST
Where
Grady County, 2.67 mi SE of Chickasha Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.054, -97.935

Damage to wall of sheriff's office with a few bricks removed from the wall. Time estimated from radar.

Thunderstorm Wind, Johnston

When
April 18, 6:15 PM CST
Where
Johnston County, 0.57 mi E of Tishomingo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.230, -96.670

Trees downed between 6TH and 8TH on Byrd street in Tishomingo.

Thunderstorm Wind, Johnston

When
April 18, 6:15 PM CST
Where
Johnston County, Tishomingo
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.230, -96.680

Tree down on vehicle at Byrd and 12TH street.

Thunderstorm Wind, Tillman

When
April 18, 6:22 PM CST
Where
Tillman County, 0.9 mi NE of Frederick Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.360, -98.970

Thunderstorm Wind, Johnston

When
April 18, 7:05 PM CST
Where
Johnston County, Mill Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.400, -96.820

Damage to a building in the town of Mill Creek.

Thunderstorm Wind, Jefferson

When
April 18, 7:10 PM CST
Where
Jefferson County, 1 mi N of Ringling
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.194, -97.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818662, 818663, 818664, 818665, 818666, 818667, 821900, 818668, 818669, 818670, 818671, 821896.